Cold/Wind Chill, Delaware Beaches / X E Sussex
- When
- January 18, 4:00 AM EST to 2:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
An unseasonably cold air mass that originated in Siberia poured across the Middle Atlantic States on the 18th. The combination of strong northwest winds (winds gusted to around 30 mph during the latter half of the morning) and unseasonably cold air produced wind chill factors that fell between zero and 10 degrees below zero during the morning and early afternoon of the 18th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An unseasonably cold air mass that originated in Siberia poured across the Middle Atlantic States on the 18th. The combination of strong northwest winds (winds gusted to around 30 mph during the latter half of the morning) and unseasonably cold air produced wind chill factors that fell between zero and 10 degrees below zero during the morning and early afternoon of the 18th. Actual low temperatures during the morning of the 18th were in the teens. Many municipalities declared a code blue to help get homeless people off the streets and into shelters. As the core of the arctic air mass moved east, winds diminished toward evening on the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 18, 3:35 AM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EST TUE JAN 18 2005
.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY BUILD EASTWARD TODAY ALLOWING
FOR THE WINDS TO DIMINISH SOME LATE THIS AFTERNOON. SOME
MOISTURE CONTINUES TO COME OFF THE EASTERN GREAT LAKES HOWEVER
THE BULK OF THE REGION TODAY WILL REMAIN PRECIPITATION-FREE.
AN ALBERTA CLIPPER WILL APPROACH THE REGION WEDNESDAY WITH A PERIOD
OF LIGHT SNOW. A SECONDARY SURGE OF COLD AIR WILL ARRIVE THURSDAY
NIGHT WITH YET ANOTHER COLD DAY IN STORE FOR FRIDAY. FOR THE
WEEKEND, THERE IS THE POTENTIAL FOR A COASTAL STORM TO DEVELOP AS A
STORM SYSTEM MOVES ACROSS THE MIDWEST AND ALLOWS FOR LOW PRESSURE TO
ORGANIZE ALONG THE EAST COAST. WHILE THERE APPEARS THAT A STORM WILL
OCCUR, THE EXACT INTENSITY AND LOCATION OF IT IS STILL UNCERTAIN.
&&
.SHORT TERM (TODAY THROUGH THURSDAY)...
VERY COLD NORTHWESTERLY FLOW CONTINUES TODAY, HOWEVER SOME LAKE
ONTARIO MOISTURE HAS BEEN MAKING ITS WAY INTO OUR POCONOS COUNTIES,
MAINLY IN THE FORM OF LIGHT SNOW SHOWERS OR FLURRIES. EVEN SOME BAY
EFFECT SNOW OCCURRING THIS MORNING OVER THE OCEAN AS THE NORTHWEST
FLOW IS WELL ALIGNED DOWN DELAWARE BAY. PLAN ON NOT REALLY CARRYING
PRECIPITATION FOR MOST ZONES TODAY, OTHER THAN THE FAR NORTHWESTERN
ZONES WERE SOME NARROW SNOW BANDS CONTINUE TO HEAD IN THAT DIRECTION.
HAVE BEEN MONITORING THE WIND CHILL VALUES OVERNIGHT AND THEY HAVE
BEEN FALLING SHORT OF ADVISORY CRITERIA (-15F) IN THE ADVISORY AREA.
WINDS MAY TEND TO PICK UP A BIT AROUND SUNRISE AND WITH THE VERY COLD
TEMPERATURES IN PLACE, WIND CHILLS WILL BE QUITE LOW ANYWAY. WE WILL
THEREFORE CONTINUE THE CURRENT WIND CHILL ADVISORY THROUGH 10 AM
THIS MORNING TO COVER JUST INCASE. OTHERWISE, TODAY WILL BE A VERY
COLD DAY DESPITE PLENTY OF SUNSHINE ACROSS MOST OF THE REGION. WE
WILL HAVE MORE CLOUDS UP ACROSS THE FAR NORTHWEST ZONES DUE TO THE
AFOREMENTIONED LAKE MOISTURE. ELSEWHERE A MOSTLY SUNNY DAY IS
EXPECTED. SKY COVER GRIDS THIS MORNING WERE A LITTLE TRICKY AS SOME
AREAS ARE CLEAR, THERE ARE NARROW CLOUD BANDS ACROSS THE FAR
NORTHERN PART OF THE CWA.
TONIGHT THE WINDS WILL DIMINISH AS THE GRADIENT RELAXES AS HIGH
PRESSURE MOVES ACROSS THE REGION. NEXT SYSTEM WILL BE POISED TO
APPROACH THOUGH LATE WITH SOME HIGH CLOUDS ARRIVING FROM THE
WEST. BUKKIT SOUNDINGS FROM THE REGION INDICATE THAT THE HIGH
CLOUDS WILL ARRIVE TOWARD MIDNIGHT, THEREFORE TRIED TO REFLECT
THIS IN THE SKY COVER GRIDS FOR TONIGHT.
ON WEDNESDAY, THE MODELS HAVE DELAYED THE ARRIVAL OF THE PRECIPITATION
BY A FEW HOURS. AFTER COLLABORATION THIS MORNING, WE HAVE REWORKED
THE POPS WEDNESDAY WITH AN INCREASE FROM WEST TO EAST. IT APPEARS
THE BULK OF THE SNOW WILL OCCUR FROM ABOUT MIDDAY INTO THE EVENING.
THIS SYSTEM HAS A BIT MORE GOING FOR IT AS THERE IS BETTER LIFT.
HOWEVER THE LIFT LOOKS TO BE IN A RELATIVELY NARROW AREA THAT
MOVES ACROSS DURING WEDNESDAY AFTERNOON. THE AIRMASS WILL BE COLD
THEREFORE A PERIOD OF LIGHT SNOW IS EXPECTED FOR JUST ABOUT THE
ENTIRE AREA. SNOW AMOUNTS ATTM LOOK GENERALLY TO BE AROUND 1 INCH,
BUT THERE MAY BE SOME LOCALLY 2 INCH AMOUNTS ACROSS THE NORTHERN
ZONES. THE SYSTEM SHOULD DEPART FAIRLY QUICKLY EARLY WEDNESDAY
EVENING, HOWEVER KEPT POPS AT SLIGHT CHC. IT APPEARS A SECONDARY
SURGE OF COLD AIR WILL ARRIVE LATER THURSDAY. ATTM WE WILL KEEP
POPS AT SLIGHT CHC OR LOW CHC.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
THIS PERIOD SHOULD START OFF RELATIVELY TRANQUIL, ALTHOUGH
VERY COLD. THE UPPER-LEVEL TROUGH IS PROGGED TO MOVE ACROSS
DURING FRIDAY WITH A SHORTWAVE ASSOCIATED WITH IT. IT APPEARS SOME
FLURRIES COULD OCCUR WITH THIS, BUT THE RELATIVE HUMIDITY FIELDS
ARE FAIRLY DRY. ATTM WE WILL KEEP FRIDAY DRY.
THE MAIN TOPIC OF DISCUSSION DURING THE LONG TERM IS WITH THE
POTENTIAL WEEKEND STORM. ONE THING THAT IS NEARLY CERTAIN IS THAT
THERE WILL BE AN EAST COAST STORM, BUT THE DETAILS ON ITS STRENGTH
AND LOCATION ARE STILL A BIT UP IN THE AIR. ONE THING THAT HAS BEEN
IN DISCUSSIONS LATELY IS HOW THE ECMWF HAS BEEN ADVERTISING THIS
SYSTEM FOR SEVERAL DAYS. THE GFS HAS ALSO HINTED AT THIS STORM FOR
ABOUT 4 DAYS NOW, HOWEVER ITS SOLUTION HAS JUMPED AROUND A BIT. THE
18Z GFS SHOWED A WELL DEFINED STORM AS IT CRUISES ACROSS THE MIDDLE
ATLANTIC REGION SUNDAY, THEN DEEPENS QUICKLY OFF THE COAST. THE
PLACEMENT OF THAT RUN WAS CLOSE ENOUGH WHERE IT THREW QUITE A BIT OF
QPF BACK ACROSS OUR CWA WITHIN ITS COMMAHEAD FEATURE. HOWEVER, IT
SEEMS LIKE THE 6Z AND 18Z RUNS OF THE GFS ARE HIGHER WITH THEIR QPF
VALUES. OF COURSE THERE IS ALWAYS A CHANGE THAT ARRIVES, AND NOW THE
00Z/18 GFS HAS TRENDED FURTHER SOUTH WITH THE SECONDARY DEVELOPMENT.
NOW THE SURFACE LOW DEVELOPS OFF THE CAROLINA COAST AND LIFTS
NORTHEASTWARD FARTHER OFFSHORE, LIMITING MOISTURE ACROSS OUR CWA.
THE 00Z CANADIAN NOW HAS THE INITIAL SURFACE LOW FARTHER NORTH ACROSS
THE OHIO VALLEY THAN ITS EARLIER RUN, HOWEVER IT BRINGS THE STORM
ACROSS THE MIDDLE ATLANTIC, WHERE IT NOW SHOWS A COASTAL STORM
(ALBIET WEAKER). BUT EVEN THIS MODEL THROWS BACK PRECIPITATION AS IT
HINTS AT A COMMAHEAD TYPE FEATURE. THE MOST RECENT RUN OF THE NOGAPS
SHOWS WEAK COASTAL DEVELOPMENT TAKING PLACE SUNDAY, HOWEVER IT DOES
APPEAR MORE IN LINE WITH THE CANADIAN. SO, WHAT DOES THIS ALL MEAN?
GIVEN THE UNCERTAINTY WITH THIS POTENTIAL COASTAL STORM, WE WILL NOT
CHANGE THE FORECAST MUCH WITH THIS PACKAGE, OTHER THAN TO RAISE POPS
JUST A TAD ACROSS THE CENTRAL AND SOUTHERN ZONES ON SUNDAY. THIS IS
BASED ON THE IDEA THAT THE STORM CLEARLY WILL TRACK TO OUR SOUTH AS
THERE IS BLOCKING DOWNSTREAM WITH ENOUGH LIFT TO GENERATE SOME SNOW.
HOW MUCH SNOW IS THE MILLION DOLLAR QUESTION ALONG WITH WHERE
EXACTLY THE STORM TRACKS. OVERALL MODEL CONSENSUS HAS BEEN JUST A
BIT TOO FAR SOUTH FOR A HUGE SNOW IMPACT, HOWEVER THIS CAN CLEARLY
CHANGE. WE WILL CONTINUE TO FINE TUNE THE FORECAST AS NECESSARY
BASED ON ADDITIONAL MODEL GUIDANCE AND TRENDS, THEREFORE STAY TUNED
GIVEN THE CURRENT INDICATIONS, THE COASTAL STORM SHOULD BE MOVING
AWAY FROM THE AREA SUNDAY NIGHT. HIGH PRESSURE BUILDS IN FROM THE
OHIO VALLEY, THEREFORE WE WILL KEEP MONDAY DRY ATTM.
THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR
COLLABORATION EARLY THIS MORNING. HAVE A GOOD DAY
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TODAY AND TONIGHT AS HIGH PRESSURE OVER
THE OHIO VALLEY THIS MORNING BUILDS EASTWARD TO THE MID ATLANTIC
COAST BY THISD EVENING. IN FACT, IT SHOULD BE CLEAR AND A MILLION,
AT LEAST UNTIL SOME SCATTERED CIRRUS RIDES OVER THE UPPER RIDGE AXIS
THIS EVENING, AND THICKENS UP A BIT OVERNIGHT.
&&
.MARINE...
A SURGE OF PRESSURE RISE HAS AFFECTED THE SOUTHERN PORTION OF THE
COASTAL WATERS, AND BUOY 44009 SHOULD SEE FREQUENT 35 KT GUSTS EARLY
THIS MORNING FOR A FEW HOURS. WE WILL RAISE A GALE WARNING SOUTH OF
LITTLE EGG INLET, AND KEEP A STRONG SMALL CRAFT ADVISORY ON THE
NORTHERN WATERS AND DE BAY. THE GALE WARNING SHOULD DROP TO SMALL
CRAFT LATER THIS MORNING, THEN CONDITIONS SHOULD EASE UNDER SMALL
CRAFT LEVELS DURING THIS AFTERNOON WHEN THE GRADIENT RELAXES A BIT
AS THE HIGH BUILDS OVER THE COAST. SEAS OF 4 TO 8 FT WILL SUBSIDE
THIS AFTERNOON AS WELL.
ANOTHER AREA OF LOW PRESSURE WILL MOVE ACROSS THE NORTHERN TIER BY
MIDWEEK, AND A COLD FRONT WILL EXTEND SOUTHWARD TO THE MID ATLANTIC.
THIS RATHER UNIMPRESSIVE SYSTEM COULD BRING MORE LIGHT PRECIPITATION
WEDNESDAY AFTERNOON AND INTO THE EVENING, ACCORDING TO BOTH THE GFS
AND ETA UPWARD VERTICAL MOTION FIELDS. HOWEVER, MOISTURE AT THIS
POINT APPEARS TO BE MINIMAL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
.PA...WIND CHILL ADVISORY UNTIL 10 AM FOR ZONES PAZ054-055.
.NJ...WIND CHILL ADVISORY UNTIL 10 AM FOR ZONE NJZ001.
.MD...NONE.
.DE...NONE.
.MARINE...SMALL CRAFT ADVISORIES FOR ZONES ANZ450-451, ANZ430-431.
...GALE WARNINGS FOR ZONES ANZ452>455.
SYNOPSIS...GORSE
SHORT TERM/LONG TERM...GORSE
AVIATION/MARINE.../HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 453 AM EST MON JAN 17 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-181100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 453 AM EST MON JAN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A DISTURBANCE WILL CROSS THE REGION THIS MORNING, AND AS A RESULT SOME LIGHT SNOW AND FLURRIES ARE OCCURRING. LOCALIZED SNOW ACCUMULATIONS TODAY WILL BE LESS THAN AN INCH, HOWEVER SOME SLIPPERY ROADS ARE POSSIBLE THIS MORNING WHERE A COATING OF SNOW HAS FALLEN. WINDS WILL INCREASE TODAY AND REMAIN IN THE 10 TO 20 MPH RANGE TONIGHT. THIS WILL PRODUCE WIND CHILL VALUES TONIGHT AND TUESDAY MORNING IN THE 5 ABOVE TO 10 BELOW RANGE. .DAYS TWO THROUGH SEVEN... WIND CHILL VALUES TUESDAY, MAINLY IN THE MORNING, WILL RANGE FROM 10 BELOW ZERO TO 5 ABOVE ZERO. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GORSE
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436589, 5436590, 5436591, 5436592.